Toxicology: monoamine oxidase inhibitor interaction: practice question

A Forensic Medicine question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Forensic Medicine · Toxicology: monoamine oxidase inhibitor interaction

Sample item

A patient on phenelzine eats mature cheese and develops a severe occipital headache, a blood pressure of 230/130 and sweating. What is the mechanism?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

D. Release of noradrenaline by dietary tyramine that is not metabolised

MAO normally metabolises dietary tyramine in the gut. With MAO inhibition, tyramine reaches the circulation and displaces noradrenaline, causing a hypertensive crisis. Phentolamine or other short-acting vasodilators are used. Serotonin syndrome gives clonus and hyperthermia.

Option by option

  • A. Alpha-2 agonist withdrawal

    Clonidine withdrawal is not involved in this patient.

  • B. Anticholinergic blockade of muscarinic receptors

    Anticholinergic blockade gives dry skin and tachycardia without sweating and severe hypertension.

  • C. Excess serotonin from reuptake blockade

    Excess serotonin produces clonus, hyperreflexia and fever rather than isolated severe hypertension.

  • D. Release of noradrenaline by dietary tyramine that is not metabolised (correct)

    Correct. Unmetabolised tyramine releases noradrenaline and causes a hypertensive crisis.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Forensic Medicine questions

Questions about this Forensic Medicine question

What is the answer to this Forensic Medicine question?

The best answer is D, Release of noradrenaline by dietary tyramine that is not metabolised. MAO normally metabolises dietary tyramine in the gut.

Why is "Alpha-2 agonist withdrawal" not the answer?

Clonidine withdrawal is not involved in this patient.

Why is "Anticholinergic blockade of muscarinic receptors" not the answer?

Anticholinergic blockade gives dry skin and tachycardia without sweating and severe hypertension.

Why is "Excess serotonin from reuptake blockade" not the answer?

Excess serotonin produces clonus, hyperreflexia and fever rather than isolated severe hypertension.

What concept does this question test?

It tests Toxicology: monoamine oxidase inhibitor interaction in Forensic Medicine. With MAO inhibition, tyramine reaches the circulation and displaces noradrenaline, causing a hypertensive crisis. Phentolamine or other short-acting vasodilators are used. Serotonin syndrome gives clonus and hyperthermia.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Toxicology: monoamine oxidase inhibitor interaction?

Learn postmortem changes with their timelines, and toxicology as poison, sign, test and antidote. Then use the flashcards and the other Forensic Medicine questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.